Improved multiquadric method for elliptic partial differential equations via PDE collocation on the boundary. (English) Zbl 0999.65137

Summary: The multiquadric radial basis function (MQ) method is a recent meshless collocation method with global basis functions. It was introduced for discretizing partial differential equations (PDEs) by E. J. Kansa [ibid. 19, No. 8/9, 127-145 and 147-161 (1990; Zbl 0692.76003 and Zbl 0850.76048)]. The MQ method was originally used for interpolation of scattered data, and it was shown to have exponential convergence for interpolation problems.
A. I. Fedoseyev, M. J. Friedman and E. J. Kansa [Continuation for nonlinear elliptic partial differential equations discretized by the multiquadric method, Preprint Math. NA/9812013 at E-PRINT, LANL (http://www.lanl.gov/ps/math.NA/9812013); Int. J. Bifur. & Chaos 10, No. 2 (2000)] have extended the Kansa-MQ method to numerical solution and detection of bifurcations in 1D and 2D parameterized nonlinear elliptic PDEs. We have found there that the modest size nonlinear systems resulting from the MQ discretization can be efficiently continued by a standard continuation software, such as AUTO. Wet have observed high accuracy with a small number of unknowns, as compared with most known results from the literature.
In this paper, we formulate an improved Kansa-MQ method with PDE collocation on the boundary (MQ PDECB): we add an additional set of nodes (which can lie inside or outside of the domain) adjacent to the boundary and, correspondingly, add an additional set of collocation equations obtained via collocation of the PDE on the boundary. Numerical results are given that show a considerable improvement in accuracy of the MQ PDECB method over the Kansa-MQ method, with both methods having exponential convergence with essentially the same rates.


65N35 Spectral, collocation and related methods for boundary value problems involving PDEs
65N12 Stability and convergence of numerical methods for boundary value problems involving PDEs
35J65 Nonlinear boundary value problems for linear elliptic equations
35B32 Bifurcations in context of PDEs


HomCont; AUTO
Full Text: DOI


[1] Fedoseyev, A.I.; Friedman, M.J.; Kansa, E.J., Continuation for nonlinear elliptic partial differential equations discretized by the multiquadric method, Int. J. bifur. & chaos, 10, 2, (2000), Preprint Math. NA/9812013 at E-PRINT, LANL (http://xxx.lanl.gov/ps/math.NA/9812013) · Zbl 1090.65550
[2] Hardy, R.L., Multiquadric equations of topography and other irregular surfaces, J. geophys. res., 76, 1905-1915, (1971)
[3] Hardy, R.L., Theory and applications of the multiquadric-biharmonic method: 20 years of discovery, Computers math. applic., 19, 8/9, 163-208, (1990) · Zbl 0692.65003
[4] Madych, W.R., Miscellaneous error bounds for multiquadric and related interpolants, Computers math. applic., 24, 12, 121-138, (1992) · Zbl 0766.41003
[5] Madych, W.R.; Nelson, S.A., Multivariate interpolation and conditionally positive definite functions II, Math. comp., 54, 211-230, (1990) · Zbl 0859.41004
[6] Wu, Z.; Shaback, R., Local error estimates for radial basis function interpolation of scattered data, IMA J. num. anal., 13, 13-27, (1993) · Zbl 0762.41006
[7] Kansa, E.J., Multiquadrics—A scattered data approximation scheme with applications to computational fluid dynamics—I. surface approximations and partial derivative estimates, Computers math. applic., 19, 8/9, 127-145, (1990) · Zbl 0692.76003
[8] Kansa, E.J., Multiquadrics—A scattered data approximation scheme with applications to computational fluid dynamics—II. solutions to hyperbolic, parabolic, and elliptic partial differential equations, Computers math. applic., 19, 8/9, 147-161, (1990) · Zbl 0850.76048
[9] Cook, G.B.; Choptnik, M.W.; Dubal, M.R.; Klasky, S.; Matzner, R.A.; Oliveira, S.R., Three dimensional initial value data for collisions of two black holes, (), 265-285
[10] Golberg, M.A.; Chen, C.S., Discrete projection methods for integral equations, (1997), Comput. Mech. Publ Boston, MA · Zbl 0903.76065
[11] Sharan, M.; Kansa, E.J.; Gupta, S., Applications of the multiquadric method for the solution of elliptic partial differential equations, Appl. math. & comput., 84, 275-302, (1997) · Zbl 0883.65083
[12] Golberg, M.A.; Chen, C.S., Improved multiquadric approximation for partial differential equations, Engin. anal. with bound. elem., 18, 9-17, (1996)
[13] Hon, Y.C.; Mao, X.Z., An efficient numerical scheme for Burgers equation, Appl. math. comp., 95, 37-50, (1998) · Zbl 0943.65101
[14] Fasshauer, G.E., Solving differential equations with radial basis functions: multilevel methods and smoothing, Adv. comp. math., 11, 2/3, 139-159, (1999) · Zbl 0940.65122
[15] Franke, C.; Schaback, R., Solving partial differential equations by collocation using radial basis functions, Appl. math. comp., 93, 1, 73-91, (1998) · Zbl 0943.65133
[16] Franke, C.; Schaback, R., Convergence order estimates of meshless collocation methods using radial basis functions, (1998), Preprint · Zbl 0943.65133
[17] Kansa, E.J.; Hon, Y.C., Circumventing the ill-conditioning problem with multiquadrics radial basis functions: applications to elliptic partial differential equations, Computers math. applic., 39, 7/8, 123-137, (2000) · Zbl 0955.65086
[18] Doedel, E.J.; Champneys, A.R.; Fairgrieve, T.F.; Kuznetsov, Yu.A.; Sandstede, B.; Wang, X.J., AUTO97: continuation and bifurcation software for ordinary differential equations (with homcont), (1997)
[19] Fedoseyev, A.I., A regularization approach to solving boundary layer problems for Navier-Stokes equations, CFD journal, 11, 1, (2000)
[20] Fedoseyev, A.I.; Kansa, E.J.; Marin, C.; Ostrogorsky, A.G., Magnetic field suppression of semiconductor melt flow in crystal growth: comparison of three methods for numerical modeling, CFD journal, 11, 1, (2000)
[21] Fedoseyev, A.I.; Alexeev, B.V., Higher order continuum model for incompressible viscous fluid flow, (), 130-137
[22] Fedoseyev, A.I.; Alexander, J.I.D., Investigation of vibrational control of convective flows in bridgman melt growth configurations, J. of crystal growth, 211, 34-42, (2000)
[23] Babenko, K.I., Foundations of numerical analysis, (1986), Nauka Moscow, (in Russian) · Zbl 0624.65001
[24] Belykh, V.N., Algorithms without saturation in an axially symmetric boundary value problems, Soviet math. dokl., 36, 1, 146-150, (1988) · Zbl 0697.35035
[25] Belykh, V.N., Overconverging of numerical algorithms without saturation (on an example of elliptic problems), (), 458-462, Novosibirsk
[26] Doedel, E.J.; Sharifi, H., Collocation methods for continuation problems in nonlinear elliptic pdes, (), 105-118 · Zbl 0966.65086
[27] Hon, Y.C., Multiquadric collocation method with adaptive technique for problems with boundary layer, Int. J. appl. sci. comput., 6, 3, (1999)
[28] Shaback, R., Error estimates and condition numbers for radial basis function interpolation, Adv. comp. math., 3, 251-264, (1995)
[29] Beatson, R.K.; Cherrie, J.B.; Mouat, C.T., Fast Fitting of radial basis functions: methods based on preconditioned GMRES iteration, Adv. comp. math., 11, 2/3, 253-270, (1999) · Zbl 0940.65011
[30] Franke, R., Scattered data interpolation: tests of some methods, Math. comp., 38, 181-199, (1982) · Zbl 0476.65005
[31] Golberg, M.A.; Chen, C.S., The theory of radial basis functions used in the dual reciprocity boundary element method, Appl. math. comp., 60, 125-136, (1994)
[32] Hon, Y.C.; Schaback, R., On asymmetric collocation equations by radial basis functions, (1999), Preprint · Zbl 1026.65107
[33] S.M. Wong, Y.C. Hon, T.S. Li, S.L. Chung and E.J. Kansa, Multi-zone decomposition of time-dependent problems using the multiquadric scheme, Math. Comp. Applic. (to appear). · Zbl 0951.76066
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.